Indiana, 2008Damaging Wind in Indiana, July 22, 2008
July 22, 2008 · NWS LMK · 1 event in 1 county or zone
Scattered severe thunderstorms produced isolated damaging winds and small hail to a part of south central Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced isolated damaging winds and small hail to a part of south central Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 22, 1:53 AM EST, 16 minutes earlier.
Area forecast discussion, Jul 22, 1:53 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
253 AM EDT TUE JUL 22 2008
.SHORT TERM (TODAY AND TONIGHT)...
SHOWERS AND THUNDERSTORMS CURRENTLY ACROSS CENTRAL INDIANA WILL
CONTINUE TO MOVE SOUTHEAST TOWARD THE FORECAST AREA THIS MORNING.
SHOWERS AND THUNDERSTORMS WILL BE ONGOING ACROSS SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY DURING THE MORNING HOURS. UPPER
LEVEL TROF WILL CONTINUE TO DIG SOUTH THROUGH THE DAY AND EVENTUALLY
BRING A WEAK COLD FRONT THROUGH THE FORECAST AREA DURING THE LATE
AFTERNOON INTO THE EVENING HOURS. PRECIPITATION CHANCES WILL LINGER
INTO THE OVERNIGHT HOURS...ESPECIALLY ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA AS ATMOSPHERE REMAINS UNSTABLE AND SHORTWAVE
IMPULSES ROTATE THROUGH THE AREA UNTIL THE TROF FINALLY PUSHES
EASTWARD INTO THE THE MID ATLANTIC AND NORTHEAST COAST.
WITH PLENTY OF CLOUD COVER OVER THE AREA AND WIDESPREAD RAINFALL
EXPECT TEMPERATURES TO AVERAGE ABOUT TEN DEGREES COOLER TODAY THAN
THE LAST FEW DAYS WITH HIGHS IN THE 80S. HUMIDITIES WILL REMAIN HIGH
THROUGH THE NIGHT TIME HOURS. EXPECT OVERNIGHT LOWS IN THE MID 60S
TO LOW 70S AS CLOUD COVER WILL KEEP THINGS FROM BEING ABLE TO COOL
OFF TOO MUCH.
LONG TERM (WEDNESDAY THROUGH MONDAY)...
DRIER AIR MOVES INTO THE REGION ON WEDNESDAY AS UPPER LEVEL TROF
FINALLY PUSHES EASTWARD AND OUT OF THE AREA. LINGERING SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA AS DRIER AIR DOES NOT ARRIVE UNTIL LATE AFTERNOON OR
EARLY EVENING. OTHERWISE...FORECAST SHOULD REMAIN DRY THROUGH
THURSDAY AFTERNOON. UNSTABLE NORTHWEST FLOW WILL BRING ANOTHER CHANCE
FOR PRECIPITATION ON THURSDAY NIGHT AS ANOTHER UPPER LEVEL
DISTURBANCE APPROACHES THE AREA FROM IL AND IN. EXPECT TEMPERATURES
ACROSS THE FORECAST AREA TO REMAIN IN THE 80S TO NEAR 90 DEGREES ON
WEDNESDAY AND THURSDAY WITH OVERNIGHT LOWS IN THE MID 60S TO LOW 70S.
NORTHWEST FLOW REGIME CONTINUES FOR THE END OF THE WORK WEEK. WITH A
MODERATE UPPER-LEVEL JET AND MOIST/UNSTABLE CONDITIONS CONTINUING AT
THE SURFACE...THERE WILL BE SEVERAL CHANCES FOR SHOWERS/STORMS
FRIDAY ON. TIMING OF THE INDIVIDUAL WAVES WITHIN THE UPPER FLOW IS
TOO DIFFICULT AT THIS TIME. HOWEVER STRONG AGREEMENT BETWEEN THE
OPERATIONAL NAM/GFS/ECMWF ADDS CONFIDENCE TO HIGHER POPS FOR FRIDAY.
GIVEN SHORT-TERM CONCERNS DID NOT ALTER THE POPS THOUGH...BUT THINK
LATER FORECASTS COULD INCREASE THE 30 POPS FOR FRIDAY.
MEDIUM-RANGE MODELS ALSO INDICATE A FRONT APPROACHING ON SATURDAY.
HOWEVER THE GFS ENSEMBLES KEEP MOST OF THAT PRECIP TO OUR SOUTH
THOUGH THE OPS GFS BLANKETS SEVERAL DIFFERENT SHRA/TSRA EPISODES
AHEAD OF AND ASSOCIATED WITH THE FRONT/UPPER-LEVEL IMPULSES.
THEREFORE HAVE SLT CHC POPS FRI NIGHT ON GIVEN UNCERTAINTY IN TIMING
THOUGH SEVERAL ROUNDS OF PRECIP LOOKS LIKELY.
&&
.AVIATION (06Z TAFS)...
COMPLEX OF SHRA/TSRA ACROSS CENTRAL IL/IN WILL CONTINUE PUSHING
SOUTH TOWARDS THE OHIO RIVER. THIS ACTIVITY WILL LIKELY REACH THE
KSDF TERMINAL BETWEEN 07-10Z...AND POSSIBLY REACH THE KLEX TERMINAL
BETWEEN 09-12Z IF IT HOLDS TOGETHER. WILL TIME THE MAIN COMPLEX OF
SHRA/TSRA FOR SDF BETWEEN 07-13Z WITH A TEMPO OF POSSIBLE
STRONG-SEVERE TSRA WITH GUSTY WINDS AND HEAVY RAINFALL MENTIONED.
WILL PROBABLY ONLY GO VCTS AND A TEMPO AT LEX FOR NOW. WITH THE
RECENT RAINS AND LIGHT WINDS...MVFR CONDITIONS DUE TO MIST ARE
POSSIBLE AT SDF AND BWG THROUGH 12Z.
LATER TODAY...MORE SHOWERS AND STORMS ARE EXPECTED TO AFFECT SDF AND
LEX...AND POSSIBLY BWG AS A COLD FRONT PUSHES THROUGH THE REGION.
ADDITIONAL SHRA/TSRA ARE POSSIBLE AHEAD OF THE FRONT. THUS TIMING OF
INSTANCES OF SHRA/TSRA AT TERMINALS IS TOO DIFFICULT TO PIN DOWN. SO
MAY JUST GO WITH VC WORDING FROM 15Z ON TODAY.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM...LS
LONG TERM....LS/AL
AVIATION.....AL
Hazardous weather outlook, Jul 21, 11:49 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 AM EDT TUE JUL 22 2008
INZ076>079-083-084-089>092-KYZ025-029>043-049-230500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-
FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-CLARK KY-
1249 AM EDT TUE JUL 22 2008 /1149 PM CDT MON JUL 21 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
A COMPLEX OF THUNDERSTORMS OVER CENTRAL ILLINOIS AND INDIANA WILL
CONTINUE TO DROP SOUTH TOWARD THE OHIO RIVER. THIS WILL AFFECT
SOUTHERN INDIANA AND PORTIONS OF NORTHERN KENTUCKY THROUGH 6AM
EDT...WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT. THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
AND LARGE HAIL. IN ADDITION...CONTINUOUS CLOUD-TO-GROUND LIGHTNING
AND EXTREMELY HEAVY RAINFALL WILL ACCOMPANY ALL STORMS.
SINCE THIS ACTIVITY WILL AFFECT THE REGION DURING THE OVERNIGHT
HOURS...IT WOULD BE A GOOD IDEA TO LEAVE YOUR NOAA WEATHER RADIO
ON ALERT SO YOU CAN TAKE ACTION IF A WARNING IS ISSUED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY INTO
TUESDAY NIGHT AS A COLD FRONT DROPS INTO THE REGION. SOME OF THESE
STORMS WILL PRODUCE HEAVY RAIN...STRONG WIND GUSTS...AND DANGEROUS
LIGHTNING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY
WEDNESDAY. UNSETTLED NORTHWEST FLOW ALOFT WILL BRING ADDITIONAL
CHANCES FOR THUNDERSTORMS EACH DAY FROM THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF DAMAGING WINDS AND
LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE...OR
LOCAL LAW ENFORCEMENT.
KYZ023-024-026>028-045>048-053>057-061>067-070>078-081-082-230500-
HANCOCK KY-BRECKINRIDGE KY-OHIO KY-GRAYSON KY-HARDIN KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1249 AM EDT TUE JUL 22 2008 /1149 PM CDT MON JUL 21 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.
.DAY ONE...OVERNIGHT.
SCATTERED THUNDERSTORMS MAY MOVE INTO THE NORTHERN PORTIONS OF
SOUTH CENTRAL KENTUCKY OVERNIGHT. THE BEST CHANCES OF
THUNDERSTORMS WILL BE GENERALLY NORTH OF THE CUMBERLAND PARKWAY.
ANY STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINS...GUSTY
WINDS...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY INTO
TUESDAY NIGHT AS A COLD FRONT DROPS INTO THE REGION. SOME OF THESE
STORMS WILL PRODUCE HEAVY RAIN...STRONG WIND GUSTS...AND DANGEROUS
LIGHTNING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY
WEDNESDAY. UNSETTLED NORTHWEST FLOW ALOFT WILL BRING ADDITIONAL
CHANCES FOR THUNDERSTORMS EACH DAY FROM THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT INTO TUESDAY DEPENDING ON
THUNDERSTORM DEVELOPMENT AND EVOLUTION. SPOTTERS ARE ENCOURAGED TO
CALL IN ANY STORM-RELATED REPORTS TO THE NATIONAL WEATHER SERVICE
IN LOUISVILLE.
MJ/AL
In the hours before
Special weather statement, Jul 21, 11:37 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1237 AM EDT TUE JUL 22 2008
INZ079-220500-
JEFFERSON-
1237 AM EDT TUE JUL 22 2008
...GUSTY WINDS FROM A SEVERE THUNDERSTORM OVER JENNINGS COUNTY...
AT 1231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF VERNON...OR 12 MILES
SOUTHEAST OF SEYMOUR...AND MOVING SOUTHEAST AT 40 MPH.
THIS SEVERE THUNDERSTORM WILL LIKELY MOVE NORTH OF JEFFERSON COUNTY
INDIANA. HOWEVER...GUSTY WINDS UP TO 50 MPH OUT AHEAD OF THE STORM
WILL AFFECT PORTIONS OF JEFFERSON COUNTY INDIANA...THOUGH IT MAY NOT
RAIN AT ALL. CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING IS ALSO
OCCURRING FROM THIS STORM. IF YOU HEAR THUNDER...STAY INDOORS AS YOU
ARE CLOSE ENOUGH TO BE STRUCK
THE GUSTY WINDS FROM THIS STORM WILL BE...
NEAR LANCASTER BY 1245 AM EDT.
NEAR MADISON AND HANOVER BY 1255 AM EDT.
AL
Special weather statement, Jul 22, 1:23 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
223 AM EDT TUE JUL 22 2008
INZ076>079-083-084-089-220715-
CRAWFORD-DUBOIS-JEFFERSON-ORANGE-PERRY-SCOTT-WASHINGTON-
223 AM EDT TUE JUL 22 2008
...LINE OF STRONG THUNDERSTORMS APPROACHING THE AREA...
AT 219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM NEAR EVANSVILLE TO SEYMOUR
INDIANA...AND MOVING SOUTHEAST AT 40 MPH.
CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR...SMALL PEA SIZE
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH ARE EXPECTED WITH ALL
OF THESE STORMS.
THESE STORMS WILL BE...
NEAR JASPER BY 235 AM EDT.
NEAR PAOLI BY 240 AM EDT.
NEAR SALEM BY 250 AM EDT.
NEAR SCOTTSBURG BY 300 AM EDT.
BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.
AL/SD
Special weather statement, Jul 22, 1:55 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 AM EDT TUE JUL 22 2008
INZ079-092-KYZ031>033-220730-
CLARK-HENRY-JEFFERSON-OLDHAM-TRIMBLE-
255 AM EDT TUE JUL 22 2008
...STRONG THUNDERSTORMS OVER JEFFERSON COUNTY INDIANA AND TRIMBLE
COUNTY KENTUCKY...
AT 253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
MADISON...TO BEDFORD...AND MOVING EAST AT 40 MPH.
CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH
RAINFALL AMOUNTS OF AROUND TWO INCHES PER HOUR...SMALL PEA OR MARBLE
SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THESE STORMS.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
AL
Thunderstorm Wind, Jefferson
- When
- July 22, 2:09 AM EST
- Where
- Jefferson County, Lancaster
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.830, -85.520
A tree was reported down with a storm that also produced pea-sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113609.